1. Expert Q&A: Living well as a carer - Thurs 29 August, 3-4pm

    As a carer for a person living with dementia, the needs of the person you care for will often come before your own. You may experience a range of difficult emotions and you may not have the time to do all the things you need to do. Caring can have a big impact on both your mental and physical health, as well as your overall wellbeing.

    Angelo, our Knowledge Officer (Wellbeing) is our expert on this topic. He will be here to answer your questions on Thursday 29 August between 3-4pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. snowygirl

    snowygirl Registered User

    Jan 9, 2014
    151
    Has anybody any experience of their loved one being moved from Lorazepam to Diazepam? My dad has had an awful week as the care home and GP have said that he needs to be moved off the Lorazepam as its not good for older people but that he has to move onto Diazepam first and then have the D reduced slowly over the next 6 months. Its causing such upset as dad couldn't be woken up on Tuesday following his first evening's dosage and in the next 3 days he fell three times. When I visited yesterday he was wheeled towards me in a wheelchair(he normally walks)and he was crying and confused. When I left he had fallen into a deep sleep that neither my mum or myself could wake him from. Its all very distressing. The care home assure me that on Monday they will call the GP in again to reassess his dosage but I'm so worried about him. He went into the care home In Sept and he was on Memantine which he had been on for a year but the Lorazepam was prescribed by his dementia consultant to help my mum who was at that time coping with dad at home. We have an appointment with the consultant on 11th Feb. I'm thinking of writing to him now so that he is made fully aware of what is happening as I don't even know if he knows dad is in a home now. Unfortunately our last appointment was just before all hell broke loose and dad went into the care home. Hopefully he will get the letter by Tues and he may ring me. Communication seems lost between him, the care home and the GP while my dad suffers. I drove the 1.5 hrs home in tears yesterday:(:( Can anybody offer me advice?
     
  2. saucepan

    saucepan Registered User

    Jul 30, 2014
    40
    Hello
    I am sorry that I don't have any advice directly related to Loarazpam and Diazapam, but I do have experience of my Dad being affected really badly by his medication.
    My Dad is on a wide variety of drugs for various things and getting the balance right is a very tricky thing.
    In the begining we had great help from social services and Dad was appointed a 'care worker' (not sure exactly what they are called) from the Older Adult Mental Health Team. YOu should be able to make contact with someone from social services to hlep you. This care worker assesed Dad on a regular basis and would liase with her manager and the GP.
    I would pick up the phone to your GP in the first instance as I think you need to get some advice urgently. Equally, I would talk to the care home directly and tell them how unhappy you are with the situation, be pushy to get some direct answers, remember thaat you are paying them a lot of money for their care, and despite them being busy, they should be able to talk to you so that you can be happy that some action is being taken.
    Good luck. I really hope you can get things sorted out.
     
  3. Ann Mac

    Ann Mac Registered User

    Oct 17, 2013
    3,701
    Hi Snowygirl,

    My Mil was prescribed Lorazepam for over a year, on a prn basis, to combat severe sundowning and agitation. However, towards the end of the time she was on it, gradually rather than calming her, it had the complete opposite effect :( The consultant we saw told us that its one of the issues with long term use of lorazepam - that eventually its likely that the pwd can become not only desensitized to its calming effects, but that it can actually act like a 'dis-inhibitor' and cause more behavioural issues.

    Mil was then prescribed diazepam, on a prn basis. The first prescription was an 'emergency' dosage, given when she had a complete 'melt down' (for no reason that anyone could fathom!) - 5mg turned her into a jolly and very silly lady, within a very short time, followed by her being very sleepy. She then had 3 weeks of 2mg max a day, prn basis - initially, she tended to be quite sleepy, it took about 10 days for it merely calm her down, rather than make her dozy. Since then, its been available prn, recently increased to 4mg max per day, but we have found that unless its given with other meds at night, it actually doesn't have any noticeable effect at all. She was returned to lorazepam - briefly - as we were told its the 'preferred and most effective' med and that after a break it might start to have a beneficial effect again - but sadly, that wasn't the case.

    So I guess what I am saying is that we also experienced diazepam having a huge intial impact and that it took a while for that initial impact to ease off.

    Have you any contact with a CPN (Comminity Psychiatric Nurse) or similar who is familiar with your Dad and who could perhaps not only advise but liase between all the agencies (GP, Care home, consultant) and support you to express your concerns? It might be worth requesting the involvement of a CPn if you don't already have one - out of all the people that have some input with my Mil, I find the CPN to be by far the most useful.

    Good luck xxx
     
  4. keegan2

    keegan2 Registered User

    Jan 11, 2015
    190
    Other half was prescribed lorazapam when he became abit aggresive, I thought it would be a miracle pill, but I have to be honest at first it seemed to have an effect for about 4 days after that I really feel it was making him more excited. Especially if he was already agitated it just seemed to make things worse. He was on 1mg 3 times a day, one day when he was very anxious and agitated refusing his medicines we ended up calling the doctor out who amongst other things suggested we give him 2 or 3 lorazapam tablets in one hit. Well we eventually managed to give him 2 tablets and even then it took 2 hours for him to calm down a little. He no longer takes lorazapam or the phenrgnan which was supposed to be an alternative to lorazapam as this is addictive due to other half having a seizure. We have had a few incidents where other half has been over anxious and were advised to give him a lorazapam tablet in these circumstances however I am reluctant to go down that road again....he is on an antipyschotic medicine now which seems to have surpressed his anger and made him more sedate and manageable. Its a no win situation.........
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.